Alert archive / Florida / Flash Flood Watches in 2012
Flash Flood Watch 6, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood watch at Aug 22, 2012, 2:20 AM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2012, 2:20 AM EDT (06:20 UTC)
- Expired
- Aug 22, 2012, 4:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- None
Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL
The radar
The Tallahassee radar (KTLH), 113 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
169 WGUS62 KTAE 220620 FFATAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 220 AM EDT WED AUG 22 2012 ...PERSISTENT HEAVY RAIN SHOWERS AND THUNDERSTORMS EXPECTED THIS MORNING ACROSS THE EASTERN FLORIDA BIG BEND... .AS OF 2 AM EDT...REGIONAL RADARS ARE INDICATING WIDESPREAD DEVELOPMENT OF HEAVY RAIN SHOWERS AND THUNDERSTORMS FROM THE NORTHEAST GULF OF MEXICO INTO PORTIONS OF TAYLOR...DIXIE...AND LAFAYETTE COUNTIES. THESE SHOWERS AND STORMS ARE EXPECTED TO PERSIST NEAR A STALLED SURFACE BOUNDARY DURING THE MORNING. ADDITIONAL HEAVY RAIN RATES IN AN AREA THAT HAS ALREADY EXPERIENCED OVER 3 INCHES OF RAIN SINCE SUNDAY COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING. FLZ028-029-034-128-134-222000- /O.NEW.KTAE.FF.A.0006.120822T0620Z-120822T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-COASTAL TAYLOR-COASTAL DIXIE- INCLUDING THE CITIES OF...PERRY...MIDWAY...MAYO...CROSS CITY... KEATON BEACH...STEINHATCHEE...SUWANNEE 220 AM EDT WED AUG 22 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH FLORIDA INCLUDING THE FOLLOWING COUNTIES...DIXIE...LAFAYETTE...TAYLOR. * THROUGH 4 PM EDT THIS AFTERNOON * WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN RATES IN AREAS THAT HAVE ALREADY EXPERIENCED HEAVY RAIN OVER THE PAST FEW DAYS. ANY BANDS OF EXCESSIVE RAINFALL COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 08-LAMERS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 12:32 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 22, 12:32 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1232 AM EDT Wed Aug 22 2012 .NEAR TERM [Through Wednesday Morning]... Updated at: 1230am The forecast for the remainder of the night was updated for some minor changes. Latest radar loops show scattered convection beginning to re-develop from areas about 70mi offshore of KPAM, ENE towards Perry and Cross City. This looks as though it will continue through daybreak in Apalachee Bay and the eastern Florida Big Bend, so PoPs were bumped up to a maximum of 60-70% in these areas. This is tapered down quickly to the north with a very sharp gradient to 20% PoPs along a line from PAM-TLH-VLD. Some fog probability products, both from CAM guidance and NARRE, indicate a chance for some visibilities below 1SM later this morning, particularly from Apalachicola River NE into SC GA. Patchy fog was added to the grids in these areas, although some of the mid-high level cloud cover will need to clear out first before fog can develop. In general, the previous forecast for the NW half of the area remains unchanged. && .SHORT TERM [Wednesday Afternoon Through Thursday Night]... The amplified east coast trough will remain in place through much of the period. However, the trough axis will generally bisect our local area both Wednesday and Thursday. Thus, drier air and less forcing will be realized to the west, while an airmass more favorable for thunderstorm development will exist to the east. Still expect the quasi-stationary surface front to remain nearby through at least Thursday night. This front, weak pressure troughs, differential heating boundaries, as well as other mesoscale boundaries will provide a surface focus for storms over the next couple of days and evenings. It appears synoptic support will come to an end as the east coast trough lifts out of the region and deep layer ridging overspreads the Southeast on Friday. The aforementioned mesoscale boundaries should wash out by then as well. Thus, after Thursday, should see a marked decrease in PoPs to finish the week. Max temps will remain near or below average through the period. Have cancelled the Flash Flood Watch for the remainder of the afternoon as widespread, heavy rain has come to an end across the southeast Big Bend. Lower PWAT's and an overall less favorable environment should quell any widespread flooding fears over the next couple of days. However, with Flash Flood Guidance remaining low due to all of the rain, an isolated chance for flash flooding will continue across the southeast Big Bend over the next couple of days. && .LONG TERM [Friday through Tuesday]... The thinking for the extended forecast has changed very little from the past several shifts. Therefore, the forecast remains quite similar with only some minor tweaks as a result of blending in some newer model guidance. Despite the dissipating longwave upper level trough in the eastern US around midweek, the GFS and ECMWF still indicate that we will be near a weakness in the subtropical ridge. 500mb heights are projected to be about 1 standard deviation below normal through much of the extended period. Meanwhile, a low-level ridge axis will be anchored along the east coast (just east of the Appalachian Mountains). This will keep E-NE low-level flow in place across the Southeast, and a wedge of slightly cooler air. The 850mb temperatures forecast by the GFS are generally 1-2 standard deviations below normal. Therefore, indications are that we should see slightly below normal temperatures in the extended and forecast highs are generally 87-89. With a drying column expected as well, PoPs should generally be below climatological normals (around 20-30%) until the end of the period. && .AVIATION [Beginning 00Z Wednesday]... Scattered showers in the vicinity of KABY and KDHN should end quickly over the next hour or so, with VFR conditions at all terminals through most of the night. Expect to see some MVFR vsby at inland terminals by sunrise, with best chance of IFR conditions at KVLD. Less coverage of showers and storms expected on Wednesday with VFR conditions forecast to prevail. && .MARINE... A disturbed pattern will continue across the northern Gulf as the subtropical ridge has moved east out of the area. Weak pressure troughs will allow flow to vary from southwest to northeast through Friday, before the ridge begins to spread back to the west. The gradient will strengthen and easterly winds will increase along the base of the ridge as Tropical Storm Isaac eases into the Caribbean over the weekend. Mariners should pay close attention to the evolution and subsequent track of Tropical Storm Isaac over the next several days. && .FIRE WEATHER... After the passage of the upper level trough this evening, drier air will be moving into the region. Relative humidities may dip into the 30s in Alabama by Thursday, but are expected to remain above critical levels. At this time, red flag conditions are not expected. && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Lamers SHORT TERM...Harrigan LONG TERM...Lamers AVIATION...Camp MARINE...Harrigan FIRE WEATHER...Moore
Hazardous weather outlook, Aug 21, 8:43 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 843 PM EDT TUE AUG 21 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230045- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 843 PM EDT TUE AUG 21 2012 /743 PM CDT TUE AUG 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE WILL BE SOME RISK OF RIP CURRENTS TONIGHT ALONG THE PANHANDLE BEACHES. AREAS BEYOND 20 NAUTICAL MILES OFFSHORE COULD SEE SEAS EQUAL TO OR GREATER THAN FOUR FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. DRIER AIR WILL FINALLY MOVE INTO THE REGION FROM THE NORTHWEST...FIRST GRADUALLY ON WEDNESDAY....AND THEN MORE FORCEFULLY ON THURSDAY AND FRIDAY WITH WARMER TEMPS...LOWER RELATIVE HUMIDITIES...AND LOWER RAIN CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. WALSH/DVD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:22 AM EDT | Areal Flood Advisory | TAE | Taylor | 3 hr |
| Aug 22, 6:26 AM EDT | Areal Flood Advisory | TAE | Dixie, Lafayette, Taylor | 3 hr |
| Aug 22, 6:40 AM EDT | Dense Fog Advisory | TAE | Gadsden, Leon, Wakulla | 2 hr |
| Aug 22, 9:07 AM EDT | Areal Flood Advisory | TAE | Dixie, Lafayette, Taylor | 3 hr |
| Aug 22, 7:44 PM EDT | Special Weather Statement | TAE | Leon | 46 min |
Nearby
Flash Flood Watches in Florida, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.